Arizona, 2004

Flash Flooding in Arizona, August 15, 2004

August 15, 2004 · NWS TWC · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 15, 9:25 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 9:25 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST SUN AUG 15 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TODAY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN
THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION.
HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS OVER MAINLY HIGHER TERRAIN.

&&

.DISCUSSION...12Z KTUS SOUNDING STILL ON THE COOL SIDE FOR MUCH ON
THE LOWER LEVELS (NOT MUCH CHANGE IN 24 HR TRENDS). MORE SUNSHINE
AROUND TODAY SHOULD HELP FIX THAT. CIRCULATION STILL HANGING IN JUST
NORTH TO NORTHEAST OF TUCSON...SHOULD HELP FOCUS STORMS OVER THE
RIM. THIS CIRCULATION PART OF A LARGER FEATURE STRETCHING FROM
CENTRAL NEW MEXICO THROUGH MUCH OF THE STATE AND INTO SOUTHERN
NEVADA. EARLY RIM OUTFLOW WILL BE A THREAT BUT ON THE SOUTH SIDE OF
THE CIRCULATION WE HAVE A RATHER BRISK WEST TO NORTHWEST FLOW FOR IT
TO FIGHT THROUGH. LOTS OF FACTORS IN THE MIX TODAY...BUT OVERALL WE
SHOULD BE ABLE TO FIRE SOUTH OF THIS FEATURE WITH A BETTER MIX OF
HEATING...MOISTURE AND INSTABILITY THAN YESTERDAYS WORKED-OVER
ATMOSPHERE. OUR MAIN EMPHASIS FOR ORGANIZATION MAY BE NEAR AND NORTH
OF THE CIRCULATION (EXPECTED TO FILL A LITTLE AND LIFT SLOWLY
NORTHWARD OVER THE NEXT 48 HOURS)...WHEREAS THE REST OF SOUTHEAST
ARIZONA SEES TYPICAL MOUNTAIN DEVELOPMENT FOLLOWED BY SCATTERED
VALLEY COVERAGE AFTER MID AFTERNOON INTO EVENING HOURS. SHOULD BE
ABLE TO SUPPORT ISOLATED COVERAGE OVERNIGHT ONCE AGAIN. LOCALLY
HEAVY RAIN REMAINS A CONCERN.

COMPLEX PATTERN STILL HINTING AT DEEPEST MOISTURE BEING SHUNTED OUT
OF THE WAY LATER IN THE WEEK AS THE RIDGE REORIENTS AND THEN BREAKS
DOWN IN SOME MEDIUM RANGE RESOLUTIONS. POINTS TOWARD A SLOW OVERALL
DRYING TREND...BUT NOT NEARLY ENOUGH TO SCOUR US OUT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER
Hazardous weather outlook, Aug 15, 11:55 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN AUG 15 2004

AZZ029-031-033-034-160345-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-WESTERN PIMA COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL... THE EASTERN
THIRD AND WESTERN QUARTER OF PIMA AND SANTA CRUZ COUNTIES IN
SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM TO 11 PM
TODAY. AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT 11
THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-160345-
TOHONO OODHAM NATION-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PIMA COUNTY IN
SOUTHEAST ARIZONA

...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 845 PM MST SUNDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A SMALL STREAM FLOOD WARNING IS IN EFFECT UNTIL 845
TONIGHT DUE TO RUN-OFF FROM YESTERDAY/S HEAVY RAIN OVER SOUTH-CENTRAL
PIMA COUNTY. ALSO... A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM UNTIL
11 PM TODAY. OTHERWISE... AMPLE MOISTURE AND MID LEVEL FORCING
WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY...
WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT
11 THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-160345-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM AND
COCHISE COUNTIES IN SOUTHEAST ARIZONA.

.DAY ONE...TODAY

SYNOPSIS...AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. THIS
HAS ALLOWED MOSTLY CLOUDY CONDITIONS TO REMAIN OVER GRAHAM...
GREENLEE AND COCHISE COUNTIES. ELSEWHERE... AT 11 AM THE SKY WAS
MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST
FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S
DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF
MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR
1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN.
ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER
LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY
ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND
THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR
THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND
HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH... EXCEPT
FOR GREENLEE AND NORTHERN GRAHAM COUNTIES WHERE MOVEMENT TO THE
NORTHWEST TO WEST IS EXPECTED DUE TO THE LOCATION OF THE IMPULSE
MENTIONED EARLIER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The radar

The Tucson radar (KEMX), 46 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Santa Cruz

When
August 15, 1:30 PM MST to 3:30 PM MST
Where
Santa Cruz County, Rio Rico
Reported by
EMERGENCY MANAGER
Coordinates
31.526, -110.847 (the zone’s center; the record gives no point)

Several streets in the town of Rio Rico were closed due to high water making them impassable.

Flash Flood, Graham

When
August 15, 6:00 PM MST to 8:00 PM MST
Where
Graham County, Safford
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
32.933, -109.887 (the zone’s center; the record gives no point)

Arizona Department of Transportation reported that due to flooding portions of Highway 191 had been damaged and were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418619, 5418620.